Disproving Hooley’s conjecture

  • Daniel Fiorilli

    CNRS, Université Paris-Saclay, Orsay, France
  • Greg Martin

    University of British Columbia, Vancouver, Canada
Disproving Hooley’s conjecture cover
Download PDF

This article is published open access under our Subscribe to Open model.


Define to be the variance of primes in the arithmetic progressions modulo , weighted by . In analogy with his -analogue of Selberg's upper bound on the variance of primes in intervals, Hooley conjectured that as soon as tends to infinity and , we have the upper bound . This conjecture was proven true over function fields by Keating and Rudnick, using equidistribution results of Katz. In this paper we show that the upper bound does not hold in general, and that can be much larger than for values of which are . This implies that a conjecture of the first author on the range of validity of Hooley's conjecture is essentially best possible.

Cite this article

Daniel Fiorilli, Greg Martin, Disproving Hooley’s conjecture. J. Eur. Math. Soc. 25 (2023), no. 12, pp. 4791–4812

DOI 10.4171/JEMS/1291